Mathematical Programming

, Volume 99, Issue 2, pp 329–350 | Cite as

Optimality and duality theory for stochastic optimization problems with nonlinear dominance constraints

  • Darinka Dentcheva
  • Andrzej Ruszczyński


We consider a new class of optimization problems involving stochastic dominance constraints of second order. We develop a new splitting approach to these models, optimality conditions and duality theory. These results are used to construct special decomposition methods.


Stochastic programming stochastic ordering semi-infinite optimized decomposition 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Birge, J.R., Louveaux, F.V.: Introduction to Stochastic Programming. Springer-Verlag, New York, 1997Google Scholar
  2. 2.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer-Verlag, New York, 2000Google Scholar
  3. 3.
    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Springer-Verlag, Berlin, 1977Google Scholar
  4. 4.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York, 1983Google Scholar
  5. 5.
    Dentcheva, D., Ruszczyński, A.: Optimization under linear stochastic dominance. Comptes Rendus de l’Academie Bulgare des Sciences 56(6), 6–11 (2003)zbMATHGoogle Scholar
  6. 6.
    Dentcheva, D., Ruszczyński, A.: Optimization with stochastic dominance constraints. SIAM Journal of Optimization, 2003 (accepted for publication)Google Scholar
  7. 7.
    Dudley, R.M.: Real Analysis and Probability. Cambridge University Press, Cambridge, 2002Google Scholar
  8. 8.
    Hadar, J., Russell, W.: Rules for ordering uncertain prospects. Am. Econ. Rev. 59, 25–34 (1969)Google Scholar
  9. 9.
    Hiriart-Urruty, J.-B., Lemaréchal, C.: Convex Analysis and Minimization Algorithms. Springer-Verlag, Berlin, 1993Google Scholar
  10. 10.
    Kiwiel, K.C.: Methods of Descent for Nondifferentiable Optimization. Lecture Notes in Mathematics 1133, Springer-Verlag, Berlin, 1985Google Scholar
  11. 11.
    Kuratowski, K., Ryll-Nardzewski, C.: A general theorem on selectors. Bull. Acad. Pol. Sci. 13, 397–403 (1965)zbMATHGoogle Scholar
  12. 12.
    Levin, V.L.: Convex Analysis in Spaces of Measurable Functions and Its Applications in Economics. Nauka, Moscow, 1985 (in Russian)Google Scholar
  13. 13.
    Mosler, K., Scarsini, M., (Eds.): Stochastic Orders and Decision Under Risk. Institute of Mathematical Statistics, Hayward, California, 1991Google Scholar
  14. 14.
    Ogryczak,W., Ruszczyński, A.: On consistency of stochastic dominance and mean–semideviation models. Math. Program. 89, 217–232 (2001)MathSciNetGoogle Scholar
  15. 15.
    Prékopa, A.: Stochastic Programming. Kluwer, Dordrecht, Boston, 1995Google Scholar
  16. 16.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, 1970Google Scholar
  17. 17.
    Rockafellar, R.T., Wets, R.J-B.: Stochastic convex programming: relatively complete recourse and induced feasibility. SIAM J. Control Optimization 14, 574–589 (1976)zbMATHGoogle Scholar
  18. 18.
    Rockafellar, R.T., Wets, R.J-B.: Variational Analysis. Springer-Verlag, Berlin, 1998Google Scholar
  19. 19.
    Ruszczyński, A.: A regularized decomposition method for minimizing a sum of polyhedral functions. Math. Program. 35, 309–333 (1986)MathSciNetGoogle Scholar
  20. 20.
    Ruszczyński, A., Vanderbei, R.J.: Frontiers of stochastically nondominated portfolios. Econometrica, 2003 (accepted for publication)Google Scholar
  21. 21.
    Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 38, 423–439 (1965)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  1. 1.Department of MathematicsStevens Institute of TechnologyHobokenUSA
  2. 2.Department of Management Science and Information SystemsRutgers UniversityPiscatawayUSA

Personalised recommendations